Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 65, NWS JSJ

July 16, 2010

NWS JSJ issued this flash flood warning at Jul 16, 2010, 7:17 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2010, 7:17 AM CDT (12:17 UTC)
Expired
Jul 16, 2010, 10:15 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 48 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WGCA52 TJSJ 161217
FFWSJU
PRC143-145-161515-
/O.NEW.TJSJ.FF.W.0065.100716T1217Z-100716T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
817 AM AST FRI JUL 16 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     VEGA ALTA
     VEGA BAJA

* UNTIL 1115 AM AST

* AT 807 AM AST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT RIO 
CIBUCO WAS FLOODING HIGHWAY 620 AND BLOCKING THE BRIDGE IN VEGA 
ALTA. THE RIVER IS EXPECTED TO CONTINUE RISING AND WILL SOON COVER 
HIGHWAY 647 IN CANDELARIA IF IT HAS NOT ALREADY DONE SO.

FOR THE RIO CIBUCO NEAR VEGA BAJA - VGBP4
     FLOOD STAGE - 15 FEET.
     AT 807 AM AST THE USGS SENSOR INDICATED THE RIVER HAD           
     RISEN TO...12.4 FEET...MINOR FLOODING IS FORECAST ALONG THE     
     REACH OF THE RIVER IN VEGA ALTA AND VEGA BAJA.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1849 6640 1849 6633 1836 6633 1837 6640

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 5:44 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 16, 5:44 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE SAN JUAN PR
644 AM AST FRI JUL 16 2010

.SYNOPSIS...A TROPICAL WAVE WILL CONTINUE MOVING ACROSS THE LOCAL
AREA TODAY AND THEN AWAY FROM THE LOCAL REGION TONIGHT. A SECOND
TROPICAL WAVE IS EXPECTED TO MOVE ACROSS THE LOCAL AREA MONDAY
THROUGH MONDAY NIGHT.

&&

.DISCUSSION...RATHER BUSY MORNING ACROSS THE LOCAL ISLANDS...AS
A TROPICAL WAVE AND ASSOCIATED SURGE OF MOISTURE MOVE ACROSS THE
LOCAL AREA AND FAVORABLY INTERACT WITH THE TUTT. THIS WAVE AND
MOISTURE WILL CONTINUE TO INTERACT WITH THESE FAVORABLE UPPER
LEVEL CONDITIONS THROUGH TODAY AND PART OF TONIGHT...TO PRODUCE
ADDITIONAL CLOUDINESS...SHOWERS AND THUNDERSTORMS. SOME OF THESE
SHOWERS AND STORMS WILL CONTAIN VERY HEAVY TO TORRENTIAL
RAINFALL...STRONG AND GUSTY WINDS AND FREQUENT LIGHTNING. RATHER
QUICK CELL MOTION SHOULD KEEP MOST FLOODING LOCALIZED...BUT
INTENSE RAINFALL RATES AND TRAINING OF ECHOES HAS ALREADY BEEN AND
WILL CONTINUE TO BE A PROBLEM TODAY AND WILL NEED TO BE WATCHED.
FOR SATURDAY AND SUNDAY...THE LOCAL AIR MASS SHOULD REMAIN FAIRLY
MOIST AND UNSTABLE AND THESE CONDITIONS WILL COMBINE WITH LOCAL
EFFECTS AND GENERALLY FAVORABLE UPPER LEVEL WIND CONDITIONS...TO
PRODUCE ADDITIONAL CLOUDINESS...SHOWERS AND A FEW THUNDERSTORMS
EACH DAY. LOOKING AHEAD...A SECOND TROPICAL WAVE IS EXPECTED TO
MOVE ACROSS THE LOCAL AREA MONDAY THROUGH MONDAY NIGHT AND
PROBABLY TUESDAY...RESULTING IN ANOTHER ROUND OF VERY ACTIVE
WEATHER ACROSS THE LOCAL ISLANDS.

&&

.AVIATION...OUTSIDE OF CONVECTIVE BANDS...MAINLY VFR CONDITIONS
ARE EXPECTED. HOWEVER...AS BANDS OF SHOWERS AND INTENSE
THUNDERSTORMS MOVE ACROSS THE LOCAL ISLANDS AND TAF SITES...MVFR
AND EVEN BRIEF IFR CONDITIONS...MOUNTAIN OBSCURATIONS AND SURFACE
WIND GUSTS TO 30 KNOTS WILL CONTINUE TO OCCUR TODAY AND THROUGH AT
LEAST PART OF TONIGHT.

&&

.MARINE...GENERALLY EXPECT WINDS OF 15 TO 21 KNOTS AND SEAS OF 4
TO 9 FEET ACROSS THE REGIONAL WATERS THROUGH SUNDAY. LOCALLY ROUGH
AND HAZARDOUS MARINE CONDITIONS WILL CONTINUE ACROSS MOST OF THE
LOCAL WATERS THROUGH AT LEAST EARLY SATURDAY. PLEASE REFER TO
SJUCWFSJU FOR THE LATEST FORECAST DETAILS.

&&

.SITE SUPPORT...THE XXI CENTRAL AMERICAN AND CARIBBEAN SPORT
GAMES MAYAGUEZ 2010 KICK OFF IN MAYAGUEZ ON SATURDAY AFTERNOON
WITH THE OPENING CEREMONY AT 300 PM AST. THE GAMES WILL THEN RUN
THROUGH SUNDAY AUGUST 1. WFO SAN JUAN WILL BE PROVIDING ON SITE
AND IN OFFICE SUPPORT TO THE PUERTO RICO EMERGENCY MANAGEMENT
AGENCY (PREMA) AND OTHER FEDERAL AGENCIES THROUGH THIS EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  89  78 /  70  40  60  60
STT  89  80  89  79 /  70  40  60  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SMALL CRAFT ADVISORY AMZ710...715...722...725 AND 732.
VI...SMALL CRAFT ADVISORY AMZ710...715...722...725 AND 732.
&&

BCS
Hazardous weather outlook, Jul 16, 6:02 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
702 AM AST FRI JUL 16 2010

AMZ710>745-PRZ001>013-171115-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
702 AM AST FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL WAVE WILL PRODUCE NUMEROUS SHOWERS WITH THUNDERSTORMS
WITH URBAN AND SMALL STREAM FLOODING POSSIBLE. RIVERS AND STREAM
ALONG THE NORTH COAST WILL CONTINUE ABOVE NORMAL LEVELS AT LEAST
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ENOUGH AVAILABLE MOISTURE WILL COMBINED WITH LOCAL EFFECTS TO
PRODUCE SHOWERS WITH THUNDERSTORMS EACH AFTERNOON ACROSS THE WESTERN
HALF OF PUERTO RICO. ALSO...A TROPICAL WAVE IS EXPECTED TO AFFECT
THE LOCAL AREA ON MONDAY...INCREASING THE CHANCES FOR SHOWERS AND
THUNDERSTORMS ONCE AGAIN...WITH HIGH CHANCES FOR AT LEAST URBAN
AND SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE
REQUIRED.

AMZ715-725-VIZ001-002-171115-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
702 AM AST FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL WAVE IS EXPECTED TO AFFECT THE LOCAL AREA ON
MONDAY...INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS...WITH
HIGH CHANCES FOR AT LEAST URBAN AND SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...SPOTTERV ACTIVATION WILL NOT BE
NEEDED AT THIS TIME.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:56 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 16, 5:02 AM CDTFlash Flood WarningJSJ3 hr
Jul 16, 8:05 AM CDTAreal Flood AdvisoryJSJ115 min
Jul 16, 10:04 AM CDTAreal Flood WarningJSJ12 min
Jul 16, 10:19 AM CDTAreal Flood WarningJSJ4 hr
Jul 16, 4:46 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.